Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 73, NWS Newport/Morehead City, NC

August 1, 2019Greene County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 1, 2019, 6:22 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2019, 6:22 PM EDT (22:22 UTC)
Expired
Aug 1, 2019, 7:00 PM EDT
In force
38 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, NC, Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:45 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 1, 3:45 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
345 PM EDT Thu Aug 1 2019

.SYNOPSIS...
High pressure will remain well offshore as general troughing
persists across the Southeast, bringing unsettled weather
through early next week.

&&

.NEAR TERM /Through Tonight/...
As of 330 PM Thu...Sct thunderstorms developed due to sfc
heating, weak shortwave activity streaming through, and local
sea/sound breeze convergence. This activity, being diurnally
driven, will tend to weaken towards evening, with mainly dry
conditions tonight. Areas that receive rain will be more prone
to patchy fg development, and this is included in the fcst late
tonight. Lows warm and muggy, near 70 inland to mid 70s coast.

&&

.SHORT TERM /FRIDAY/...
As of 330 PM Thu...Similar story for Fri with respect to sct
convective development once again. There will be some marginal
shear in place with decent H50 wrly flow, and cannot rule out a
stronger storm or two producing localized flooding, downburst
wind gusts, and frequent lightning. With general E to SE light
sfc flow, focus will once again be along local sea and sound
breezes, so best covg inland from the immediate coast. High
temps will be near climo, in the 85-90 degree range most
locales.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 310 AM Thursday...The long-awaited pattern shift will get
underway in earnest Friday into early next week as a longwave
trough lingers over the eastern United States for the next
several days. Deep moisture from the Gulf will be tapped leading
to an increase in precipitable water values. The sea breeze will
act as the main focus on Friday with most of the convection
occurring inland. Pooling of deeper moisture closer to the coast
will lead to widespread showers/tstms Saturday into Saturday
night and have the highest PoPs during this period. Less
coverage of convection expected Sunday through the middle of
next week, but PoPs will still be in the high chance range given
the linger upper trough and moisture feed into our region.
Temperatures will remain fairly close to normal through the
period, with mostly mid/upper 80s for highs and low/mid 70s for
lows.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Short Term /through 18Z Fri/...
As of 115 PM Thursday...Widely scattered showers and
thunderstorms are beginning to pop around the area and may bring
with it some brief sub- VFR restrictions for any directly
impacted site. Models continue to suggest some patchy fog/low
stratus in the western portions of the area. Some MVFR
conditions were added for the pre-dawn hours tomorrow morning to
select sites.

As of 150 AM Thursday...VFR conditions currently prevail at all
terminals and should remain so for most of tonight, with some
lower clouds associated with decaying convection plaguing PGV
and possibly EWN in the near term although these should be
scattered in nature. Ample low level moisture is present for fog
although limiting factor is high cirrus which is prevailing
over a larger area than previously expected. Uncertainty is high
regarding fog formation but opted to put all site with TEMPO
fog in the early morning hours, although the best candidates for
more persistent low visibilities is PGV and EWN. VFR conditions
resume shortly after sunrise and prevail through Thursday with
widely scattered convection forecaster after midday.

Long Term /Friday through Monday/...
As of 310 AM Thursday...Unsettled weather is expected for much
of the extended period as deep moisture coupled with an upper
level trough will lead to scattered to numerous showers and
thunderstorms. The best chances of precipitation will be Friday
and Saturday, with lesser coverage Sunday and Monday. Sub-VFR
conditions are likely in the showers and storms. Areas that
receive daytime precipitation may also experience patchy
morning fog.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 345 PM Thu...Seas continue around 2 ft today with mix of
wind wave and long period swells. Good boating conditions will
continue with high pressure well offshore and weak gradient in
place. Winds will continue to be light, generally 5-10 kt most
areas. The winds will swing around to light NE early Friday,
then gradually veer E to SE during the day but remaining on the
light side.

Long Term /Friday and Monday/...
As of 315 AM Thursday...Quiet marine conditions should continue
through the extended period. SE/S flow should dominate through
Saturday. A wavy front in the area may produce periods of N/NE
winds, especially over the northern waters Sunday and Monday,
but winds speeds throughout the period should remain aob 15
knots with at 2-3 feet, as the pressure gradient across eastern
NC waters remains light.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...CTC
AVIATION...CTC/ML
MARINE...CTC/TL
Hazardous weather outlook, Aug 1, 11:01 AM EDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1101 AM EDT Thu Aug 1 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-021500-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
1101 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-021500-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
1101 AM EDT Thu Aug 1 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 2:33 PM EDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
233 PM EDT Thu Aug 1 2019

NCZ194-195-011915-
West Carteret-Southern Craven-
233 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN AND WEST
CENTRAL CARTERET COUNTIES...

At 232 PM EDT, a strong thunderstorm was located near Havelock. The
storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Havelock, Morehead City, Harlowe, North Harlowe and Cherry Branch
Ferry Terminal.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3477 7679 3484 7700 3498 7686 3489 7670
TIME...MOT...LOC 1832Z 219DEG 4KT 3486 7685

27
Local storm report, Aug 1, 2:54 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
254 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             HAVELOCK                34.88N 76.88W
08/01/2019  E0.70 INCH       CRAVEN             NC   PUBLIC

&&
Special weather statement, Aug 1, 3:21 PM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Newport/Morehead City NC
321 PM EDT Thu Aug 1 2019

NCZ092-194-195-198-199-011945-
Coastal Onslow-West Carteret-Jones-Inland Onslow-Southern Craven-
321 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTHERN
CRAVEN...EAST CENTRAL ONSLOW AND WEST CENTRAL CARTERET COUNTIES...

At 321 PM EDT, a strong thunderstorm was located over Hubert, or near
Piney Green. The storm is nearly stationary.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Jacksonville, Pumpkin Center, Piney Green, Stella, Swansboro, Hubert,
Midway Park, Silverdale, Kellum and Kuhns.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3480 7741 3484 7711 3473 7709 3467 7735
TIME...MOT...LOC 1921Z 326DEG 4KT 3476 7726

SGK
Special weather statement, Aug 1, 3:45 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
345 PM EDT Thu Aug 1 2019

NCZ029-044-045-080-012045-
Washington-Beaufort-Martin-Pitt-
345 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON...
EASTERN PITT...SOUTHEASTERN MARTIN AND NORTHWESTERN BEAUFORT
COUNTIES...

At 345 PM EDT, a strong thunderstorm was located near Old Ford, or 9
miles north of Washington, moving northwest at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Pinetown, Old Ford, Jamesville, Smithwick and Beargrass.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3585 7690 3582 7690 3582 7689 3581 7690
      3581 7688 3563 7681 3555 7699 3574 7720
      3588 7691
TIME...MOT...LOC 1945Z 140DEG 13KT 3570 7704

27
Special weather statement, Aug 1, 4:19 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
419 PM EDT Thu Aug 1 2019

NCZ198-199-012100-
Coastal Onslow-Inland Onslow-
419 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONSLOW COUNTY...

At 419 PM EDT, a strong thunderstorm was located over Camp Lejeune
Center, moving southwest at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jacksonville, New River Station, Piney Green, Camp Lejeune Center,
Pumpkin Center, Swansboro, Hubert, Midway Park, Verona and Sneads
Ferry.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3482 7729 3466 7718 3452 7741 3470 7752
TIME...MOT...LOC 2019Z 053DEG 14KT 3469 7735

27
Special weather statement, Aug 1, 6:01 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
601 PM EDT Thu Aug 1 2019

NCZ044-079-012230-
Greene-Pitt-
601 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENE AND NORTHWESTERN
PITT COUNTIES...

At 601 PM EDT, a strong thunderstorm was located near Farmville,
moving southeast at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Greenville, Farmville, Bell Arthur, Fountain, Castoria, Fort Run VFD,
Bull Head VFD, Walstonburg and Falkland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3557 7782 3558 7781 3575 7753 3555 7744
      3547 7783
TIME...MOT...LOC 2201Z 321DEG 8KT 3566 7765

SGK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:33 PM EDTSpecial Weather StatementMHXCarteret42 min
Aug 1, 2:42 PM EDTSpecial Marine WarningMHX30 min
Aug 1, 3:21 PM EDTSpecial Weather StatementMHXOnslow24 min
Aug 1, 3:45 PM EDTSpecial Weather StatementMHXMartin60 min
Aug 1, 4:19 PM EDTSpecial Weather StatementMHXOnslow41 min
Aug 1, 6:01 PM EDTSpecial Weather StatementMHXGreene29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.